Doctors pushed into uncharted territory
The outbreak of fungal meningitis linked to contaminated steroid injections represents a forced march into unexplored medical territory.
Most fungal infections occur on the skin and are easily treated. Inhaling fungus-contaminated dust sometimes causes pneumonia in healthy people. Fungal infections in the brain, however, are almost always confined to people whose immunity has been suppressed by AIDS, cancer, burns or organ transplantation.
What's under way now — a new form of fungal meningitis in 284 otherwise healthy people — is an event without precedent.
To date, 23 people have died. New cases appear every day; the count increased by 13 on Saturday. In all, 14,000 people in 23 states received injections around the spine or a joint with the anti-inflammatory drug methylprednisolone acetate from three contaminated lots distributed by a Massachusetts company.
“This kind of fungal meningitis has not been reported in the medical literature. There is not enough data to say whether it will be more or less responsive to treatment. We don't know what the outcomes generally are,” said Benjamin Park, a physician in the fungal diseases branch of the Centers for Disease Control and Prevention.
“The truth of the matter is that we don't have any experience with this,” said Arturo Casadevall, an expert on fungal infections and chairman of microbiology and immunology at Albert Einstein College of Medicine in New York.
Fungal infections of the brain are as feared as they are rare. They come on slowly and are hard to diagnose. They require at least three months of therapy with often unpleasant drugs. Treatment failure is common. Survivors are often left with disabilities.
As events unfold, physicians and public health officials are keeping in mind a cluster of five cases of fungal meningitis linked to contaminated injections that occurred a decade ago. One person didn't become ill until 152 days after receiving an injection.
“That's obviously making us concerned about this outbreak,” said Tom M. Chiller, a physician with CDC's fungal diseases branch. “We want patients and providers to continue to be vigilant and on the lookout for symptoms months after the injections.”